Alert archive / California / Snow Advisories in 2006

Snow Advisory 28, NWS Reno, NV

December 26, 2006Lassen County, Plumas County, Sierra County, California

NWS Reno, NV issued this snow advisory at Dec 26, 2006, 3:03 AM PST for Lassen County, Plumas County, Sierra County, California. It took effect at Dec 26, 2006, 10:00 PM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2006, 3:03 AM PST (11:03 UTC)
In effect from
Dec 26, 2006, 10:00 PM PST
Expired
Dec 27, 2006, 2:35 PM PST
In force
17 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 107 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5962 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Dec 25, 10:05 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 25, 10:05 PM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1005 PM PST MON DEC 25 2006

.UPDATE...
WINDS HAVE BEEN NEAR ADVISORY LEVELS IN NORTHERN WASHOE COUNTY
DURING THE EVENING AND HAVE INCREASED INTO THE 50 MPH RANGE AT
SEVERAL RAWS SITES OVER THE PAST HOUR. WILL ISSUE A WIND ADVISORY
EFFECTIVE UNTIL 10 AM TUESDAY. BY THEN EXPECT PRECIP WILL HAVE
SPREAD ACROSS THE AREA AND SHOULD HELP TO KNOCK THE WINDS DOWN. WIND
ADVISORY WILL LIKELY BE NEEDED FOR ZONE 3 FOR TUESDAY AFTN AND
EVENING BUT IF ISSUED WILL DO THAT WITH OVERNIGHT PACKAGE. RC

.SHORT TERM ISSUED 145 PM...
PREVIOUS FORECAST IS RIGHT ON TRACK WITH CURRENT THINKING. WILL
ISSUE A WINTER STORM WATCH FOR THE SIERRA AS WE SHOULD SEE SNOW
AMOUNTS THAT WILL REACH HIGH-END ADVISORY CRITERIA TO LOWER END OF
WARNING CRITERIA.  LASSEN WILL PROBABLY BE IN THE ADVISORY CATEGORY
BUT KEPT THEM IN THE WATCH AT THIS TIME.

DROPPED WIND ADVISORY FOR THE REST OF THE EVENING AND OVERNIGHT. DID
NOT REACH 45 MPH GUSTS EXCEPT IN A FEW FAVORED AREAS ALTHOUGH RIDGE
WINDS REMAIN VERY STRONG WITH SLIDE MTN STEADY AROUND 80 MPH. ALSO
LASSEN COUNTY HAD A FEW LOCATIONS GETTING CLOSE TO THE 45 MPH GUST
MARK. DO NOT EXPECT WIDESPREAD STRONG GUSTS UNTIL SURFACE GRADIENT
BEGINS TO STRENGTHEN LATE MORNING TOMORROW THROUGH ABOUT MIDNIGHT AS
FRONT APPROACHES NRN CA. GUSTS ON THE LEE SIDE OF THE SIERRA
TOMORROW MAY BE TEMPERED BY OCCASIONAL SPILLOVER. THINK THAT
ADVISORY WILL SUFFICE FOR TUESDAY BUT WILL LET NEXT SHIFTS ASSESS
SITUATION FOR EITHER AN ADVISORY OR WARNING FOR TUESDAY.

SHORTWAVE NEAR 40N/145W IS INTENSIFYING PER WATER VAPOR IMAGERY.
THIS DEEPENS TO A CLOSED LOW OFF THE OR/NRN CA COAST TOMORROW AND
THEN MOVES ONSHORE WED 06Z-12Z. TROUGH THEN SPLITS WEDNESDAY AS IT
MOVES INTO THE INTERMOUNTAIN WEST EXITING WESTERN NV WEDNESDAY
NIGHT. ASSOCIATED N/S COLD FRONT MOVES ACROSS WESTERN NV AROUND 12Z
WED. SNOW LEVELS DROP FROM CURRENT 7500-8500 VALUES A GOOD 3000 FEET
TUESDAY NIGHT. EXPECT SNOW LEVELS TO DROP TO LAKE LEVEL AROUND
MIDNIGHT TOMORROW NIGHT.

ONCE SNOW LEVELS LOWER SHOULD SEE 4 TO 8 INCHES IN LASSEN COUNTY
ABOVE 5000 FEET. FOR THE TAHOE BASIN EXPECT 3-6 INCHES AT LAKE
LEVEL...UP TO 15 INCHES ABOVE 7000 FEET AND UP TO 2 FEET AT HIGHER
ELEVATIONS. EXPECT SIMILAR AMOUNTS IN MONO COUNTY.

FOR THE WESTERN VALLEYS...A FEW INCHES ARE EXPECTED IN THE FOOTHILLS
BUT FOR THE VALLEYS THE PRECIPITATION SHUTS OFF RAPIDLY BY THE TIME
WE COOL ENOUGH TO CHANGE RAIN TO SNOW. THEREFORE EXPECT LITTLE IF
ANY ACCUMULATIONS AS BRIEF PERIOD OF SNOW EARLY WEDNESDAY WILL MELT
OR BE ABSORBED BY WET GROUND.

WITH STRONG COLD FRONT...TEMPERATURES WILL BE STEADY OR FALLING OVER
MUCH OF THE AREA WEDNESDAY. THURSDAY WILL BE SUNNY BUT BRISK WITH
GUSTY NORTHWEST WINDS. DIMINISHING WINDS AND CLEAR SKIES THURSDAY
NIGHT WILL ALLOW TEMPERATURES TO DROP SUBSTANTIALLY IN AREAS THAT
RECEIVED A GOOD FRESH SNOW PACK.

RIDGE WINDS WILL STAY STRONG THROUGH TUESDAY NIGHT AND THEN WEAKEN.
STRONG NORTHEAST FLOW ON THE BACKSIDE OF THE EXITING TROUGH LATE
WEDNESDAY NIGHT INTO THURSDAY WILL RESULT IN RIDGE WINDS IN EXCESS
OF 100 MPH. JAH

&&

.LONG TERM...FRIDAY THROUGH MONDAY...
OVERALL PATTERN FOR THE TRANSITION FROM 2006 TO 2007 NOW FAVORS
RIDGING OVER THE FORECAST AREA. INVERSION CONDITIONS WITH LIMITED
MIXING IN THE VALLEYS WILL RESULT IN MAX TEMPS NEAR OR SLIGHTLY
BELOW NORMAL IN MOST VALLEYS EACH DAY...BUT WELL ABOVE NORMAL IN THE
HIGHER ELEVATIONS. THE ONLY BREAK IN THE RIDGE COMES IN THE FORM OF
A WEAK SHORTWAVE BRUSHING ACROSS THE NWRN US AND WEAK COLD FRONT
SWEEPING ACROSS THE REGION SAT NIGHT-SUN. THIS SYSTEM IS LOOKING
LESS IMPRESSIVE ON ALL OF THE LATEST GUIDANCE RUNS WITH SHALLOW AND
NARROW MOISTURE FEED KEEPING MOST PRECIP WEST OF THE SIERRA CREST
AND NORTH OF THE OREGON-CA BORDER. ONLY SLIGHT CHC POPS WERE
INCLUDED FOR THE NRN ZONES AND TAHOE BASIN SAT NIGHT-SUNDAY PLUS
SOME POSSIBLE POST FRONTAL SHOWERS IN W-CNTRL NV ON SUNDAY. SEVERAL
OF THE 00Z GFS ENSEMBLE MEMBERS GENERATE VIRTUALLY NO QPF...LESS
THAN 3 MM...WITH THIS SYSTEM SO IT IS POSSIBLE THAT ALL ZONES WILL
REMAIN DRY THRU THE NEW YEARS WEEKEND. MJD

&&

.AVIATION...
GUSTY S-SW WINDS WILL CONTINUE THRU TUESDAY WITH LLWS POSSIBLE AT
TIMES AT KRNO. MAINLY VFR IN WRN NV AND NERN CA VALLEYS TONIGHT-TUES
WITH AREAS OF MVFR AND MT OBSC IN SIERRA AND NERN CA AFT 12Z. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH 10 PM PST TUESDAY TO NOON WEDNESDAY...NV002.
     WIND ADVISORY UNTIL 10 AM PST TUESDAY...NV005.

CA...WINTER STORM WATCH 10 PM PST TUESDAY TO NOON WEDNESDAY...
     CA071>073.
     WIND ADVISORY UNTIL 10 AM PST TUESDAY...CA070.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Dec 25, 9:00 PM PST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
900 PM PST MON DEC 25 2006

CAZ070>073-NVZ001>005-261500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
900 PM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG PACIFIC STORM WILL MOVE INTO NORTHEAST CALIFORNIA TUESDAY.
CURRENTLY THERE IS A WINTER STORM WATCH OUT FOR THE EASTERN SIERRA.
SEE WATCH /WWUS45 KREV WSWREV/ FOR MORE DETAILS.

WINDS WILL INCREASE ACROSS WESTERN NEVADA TONIGHT AND TUESDAY AHEAD
OF THE APPROACHING SYSTEM. MONITOR LATEST NWS FORECASTS AND
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SNOW WILL LINGER ACROSS THE REGION WEDNESDAY MORNING...WITH
CONDITIONS IMPROVING THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:45 PM PSTWind AdvisoryREVWashoe4 hr
Dec 26, 2:09 AM PSTHigh Wind WarningREVDouglas, Lyon, Mineral, Storey, Washoe26 hr
Dec 26, 2:09 AM PSTWind AdvisoryREVChurchill, Lyon, Pershing, Washoe20 hr
Dec 26, 3:03 AM PSTWinter Storm WarningREVDouglas, Washoe36 hr

Nearby

Snow Advisories in California, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.